Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 308, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 11:01 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 11:01 PM CDT (04:01 UTC)
- Expired
- Jul 19, 2018, 11:46 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3419 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
698
WUUS53 KDDC 200401
SVRDDC
KSC007-033-097-151-200500-
/O.NEW.KDDC.SV.W.0308.180720T0401Z-180720T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1101 PM CDT THU JUL 19 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kiowa County in south central Kansas...
Northwestern Barber County in south central Kansas...
Northern Comanche County in south central Kansas...
Southwestern Pratt County in south central Kansas...
* Until midnight CDT.
* At 1100 PM CDT, a severe thunderstorm was located 4 miles east of
Mullinville, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Greensburg, Haviland, Mullinville, Cullison, Sun City,
Wilmore, Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 9951 3771 9953 3771 9890 3718 9888
TIME...MOT...LOC 0400Z 265DEG 22KT 3759 9940
HAIL...1.75IN
WIND...60MPH
$$
FINCH4 follow-up statements
061
WWUS53 KDDC 200413
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1113 PM CDT THU JUL 19 2018
KSC007-033-097-151-200500-
/O.CON.KDDC.SV.W.0308.000000T0000Z-180720T0500Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
1113 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR KIOWA...NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN
PRATT COUNTIES...
At 1112 PM CDT, a severe thunderstorm was located 4 miles south of
Greensburg, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Greensburg, Haviland, Mullinville, Cullison, Sun City,
Wilmore, Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 9951 3771 9953 3771 9890 3718 9888
TIME...MOT...LOC 0412Z 298DEG 22KT 3754 9932
HAIL...1.50IN
WIND...60MPH
$$
FINCH481
WWUS53 KDDC 200426
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1126 PM CDT THU JUL 19 2018
KSC007-033-097-151-200500-
/O.CON.KDDC.SV.W.0308.000000T0000Z-180720T0500Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
1126 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR KIOWA...NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN
PRATT COUNTIES...
At 1126 PM CDT, a severe thunderstorm was located 4 miles southeast
of Greensburg, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Greensburg, Haviland, Cullison, Sun City, Wilmore,
Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 9951 3764 9942 3765 9891 3718 9888
TIME...MOT...LOC 0426Z 331DEG 16KT 3755 9924
HAIL...1.50IN
WIND...60MPH
$$
FINCH748
WWUS53 KDDC 200441
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1141 PM CDT THU JUL 19 2018
KSC007-033-097-151-200500-
/O.CON.KDDC.SV.W.0308.000000T0000Z-180720T0500Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
1141 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE
AND SOUTHWESTERN PRATT COUNTIES...
At 1141 PM CDT, a severe thunderstorm was located 7 miles northwest
of Belvidere, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greensburg, Sun City, Wilmore, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3731 9941 3760 9934 3759 9891 3718 9888
TIME...MOT...LOC 0441Z 331DEG 16KT 3750 9920
HAIL...1.00IN
WIND...60MPH
$$
FINCH462
WWUS53 KDDC 200446
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1146 PM CDT THU JUL 19 2018
KSC007-033-097-151-200455-
/O.CAN.KDDC.SV.W.0308.000000T0000Z-180720T0500Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
1146 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA...
NORTHWESTERN BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3731 9941 3760 9934 3759 9891 3718 9888
TIME...MOT...LOC 0444Z 265DEG 22KT 3750 9916
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:05 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 19, 7:05 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 705 PM CDT Thu Jul 19 2018 ...Updated for aviation discussion... .SHORT TERM...(This evening through Friday) Issued at 1231 PM CDT Thu Jul 19 2018 Scattered storms and heat will continue to be the main forecast points in the short term. A surface low located in southeast Colorado along with a weak frontal boundary in southwest Kansas will be the focus for the potential development of storms late this afternoon into tonight. HRRR and RAP have been fairly consistent showing isolated to widely scattered storms developing after 4pm and moving east to southeast through the forecast area before dying off shortly after sunset. Main risk with these storms will be strong downburst winds given the environment of around 100 degree highs and dewpoints in the mid to upper 60s. CAPE values are forecast to be ~3000 J/kg ahead of the thunderstorm development. It looks like better potential for storm development tonight given the lack of widespread morning convection...however a few isolated thunderstorms from Syracuse to Garden City that developed this morning may provide a more stable airmass for thunderstorm development to overcome. Friday could bring with it similar conditions with more heat through the forecast area as highs in the lower 100s with heat index values around 105 for the counties along the Oklahoma border looking like a good bet. The surface low in eastern Colorado will continue to have a weak frontal boundary in southwest Kansas and with northwest flow another 500-700 mb shortwave will move in late afternoon. Depending on where the boundary sets up more isolated to widely scattered late afternoon storms could develop. A lot will depend on if the CAP can be broken ahead of the boundary so the chance nothing develops is also in the cards. .LONG TERM...(Friday night through Thursday) Issued at 140 PM CDT Thu Jul 19 2018 More chances of spotty storms will continue in the long term as the upper level pattern will continue to stay mainly in northwest flow between an upper level low in the southeast and a ridge in the desert southwest. A 500-700 mb shortwave is forecast to come into western Kansas Saturday afternoon into Saturday night and combining with upslope flow we could once again see isolated to widely scattered thunderstorms develop. Sunday with the ridge moving a little more eastward at this point this should keep us dry through most of the day. Monday the long term models have the hints of a MCS developing in eastern Colorado with a shortwave propagating along the ridge and moving into western Kansas in the overnight. Tuesday through Thursday continue with the upper level flow in a northwest pattern with periodic shortwaves rotating around the ridge in the Rockies providing more chances of isolated to widely scattered storms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 704 PM CDT Thu Jul 19 2018 Aside from isolated evening t-storms, VFR conditions will presist. With a light pressure gradient, winds will be generally light and less than 10 kts except in vicinity of t-storms through 02z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 101 70 93 / 20 0 20 10 GCK 68 102 69 94 / 20 10 20 10 EHA 70 104 70 98 / 20 20 20 0 LBL 71 106 71 97 / 20 20 20 0 HYS 70 96 68 91 / 10 0 10 0 P28 73 102 73 94 / 20 0 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Finch
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 19 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Thu Jul 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect this afternoon across portions of south central Kansas. See the latest Urgent weather message for more information. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A chance of storms will be possible Friday and again early next week. As of now, these storms do not look to be severe. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Significant risk * Saturday - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 19, 8:41 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL GARDEN CITY 37.98N 100.86W
07/19/2018 E0.25 INCH FINNEY KS EMERGENCY MNGR
EM REPORTS PEA SIZE.
&&
RMLLocal storm report, Jul 19, 9:03 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 NNW GARDEN CITY 38.00N 100.88W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
SOCIAL MEDIA QUARTER SIZE.
&&
RMLLocal storm report, Jul 19, 9:22 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 1 W KALVESTA 38.06N 100.30W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
&&
JFLocal storm report, Jul 19, 9:26 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 9 SW JETMORE 38.00N 100.01W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
&&
JFLocal storm report, Jul 19, 9:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 2 S JETMORE 38.05N 99.90W
07/19/2018 E1.50 INCH HODGEMAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORT PING PONG SIZE HAIL.
&&
RMLSpecial weather statement, Jul 19, 10:46 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 1046 PM CDT THU JUL 19 2018 KSZ080-200445- Kiowa KS- 1046 PM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 1145 PM CDT... At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm very near Mullinville, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greensburg, Haviland, Mullinville, Wellsford and Belvidere. LAT...LON 3770 9955 3771 9902 3740 9902 3741 9954 TIME...MOT...LOC 0346Z 269DEG 20KT 3757 9949 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 43 min |
| Jul 19, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 13 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 48 min |
| Jul 19, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 21 min |
| Jul 19, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| Jul 19, 8:00 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Jul 19, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 49 min |
| Jul 19, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 57 min |
| Jul 19, 8:40 PM CDT | Special Weather Statement | DDC | Finney | 65 min |
| Jul 19, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 48 min |
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 46 min |
| Jul 19, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| Jul 19, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 26 min |
| Jul 19, 10:46 PM CDT | Special Weather Statement | DDC | Kiowa | 59 min |
| Jul 20, 4:50 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 55 min |
| Jul 20, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jul 20, 5:46 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 74 min |
| Jul 20, 6:22 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa | 68 min |
| Jul 20, 6:57 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.